Acetaminophen Overdose

Wednesday, May 25, 2016

The pain medicine acetaminophen has been included in more than 600 combination prescription and over-the-counter products. Its safe and effective when taken as directed but can be harmful in larger doses. Dr. Edward Hill discusses acetaminophen overdose in todays 60 Second Housecall.

Dr. Hill:

Many medicines contain acetaminophen, including some that you can buy without a prescription. Acetaminophen is found in Tylenol, Nyquil, Percocet and Vicodin, as well as other medicines used to treat pain, fever, and aches and pains associated with cold and flu symptoms.

Acetaminophen is safe when used as directed, but taking too much could harm the liver. Acetaminophen overdose is one of the most common poisonings worldwide. It is the most common cause of acute liver failure in the U.S. and may be deadly if taken in large doses.

Taking more than 4,000 mg a dayespecially 7,000 mg or morecan lead to a severe overdose if not treated.

Common signs and symptoms of acetaminophen overdose may include abdominal pain, loss of appetite, coma, convulsions, diarrhea, irritability, jaundice, nausea, sweating, upset stomach and vomiting.

If you suspect an acetaminophen overdose, seek immediate medical help. Talk to your doctor or pharmacist about maximum dose if you take Tylenol, or its generic, acetaminophen.

For North Mississippi Medical Center, Im Dr. Edward Hill.